Missouri, 2016

Damaging Winds in Missouri, May 7, 2016

May 7, 2016 · NWS LSX · 4 events in 3 counties and zones

Strong to severe storms developed ahead of a cold front. There were numerous reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Strong to severe storms developed ahead of a cold front. There were numerous reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 7, 11:56 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, May 7, 11:56 AM CST, 1 hour 56 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1256 PM CDT SAT MAY 7 2016

.SHORT TERM...  (Through Late This Afternoon)
Issued at 337 AM CDT Sat May 7 2016

The tranquil weather of the last few days is about to end.  A cold
front currently over northwest Iowa will drift into northern
Missouri and central Illinois this afternoon before becoming quasi-
stationary.  GFS/NAM/RAP all develop a healthy amount of CAPE this
afternoon...perhaps too much on the GFS and NAM given the dewpoints
in the upper 40s and 50s that are in place over the area.  With the
surface ridge still locked in over the Gulf Coast, I don't see any
real strong moisture return potential today so I think convection is
going to have to work with the relatively dry air today.
Regardless, all guidance including the high resolution convection
allowing models break precip out along the front over northern
Missouri by 18-19Z and move it across northeast Missouri into west
central and southwest Illinois.  HRRR variants are especially
interesting as they organize the convection into a decent
cluster/MCS.  Organized severe convection seems like a decent
possibility given 0-6km shear increasing to 35-45kts in the
afternoon even considering the conservative RAP 1500-2000 J/Kg.
Have therefore increased PoPs to high chance and likely along the
front this afternoon.  Highs south of the front will likely be near
or a couple of degrees warmer than Friday's readings. Along and
north of the front, highs will be very dependent on exactly when and
where afternoon convection decides to fire...although highs in the
upper 70s to around 80 look likely.

Carney

.LONG TERM...  (Tonight through Friday)
Issued at 337 AM CDT Sat May 7 2016

GFS and NAM agree that the front will become stationary from
central and southeast Missouri into southern Illinois tonight. There
may still be some isolated/scattered thunderstorms along the front,
but best chance of storms later this evening and overnight will be
farther north across northeast Missouri into central Illinois.  Both
the NAM and GFS show the upper ridge slowly moving east across the
area on Sunday and the surface front beginning to move back north as
a warm front.  Both models are showing strong moisture convergence
along the front ahead of mid level vort max as it retreats northward
on Sunday which warrants high chance PoPs.

GFS and ECMWF are still showing a series of upper troughs moving
across the area Monday through Wednesday that will make for an active
period for showers and thunderstorms.   There will still be the
potential for a few strong to severe thunderstorms during the
period, particularly if the atmosphere can become unstable after a
previous round of convection.  The mostly likely period for rain at
this time looks like Monday night when both the GFS and ECMWF show
strong moisture convergence occurring under the passage of a
negatively tilted mid-level trough.  Upper trough will move off to
the east by late in the week, but some weak instability underneath a
weak mid level shortwave moving across the area warrant keeping a
slight chance for showers and thunderstorms in the forecast Thursday
and Friday.

Will keep near normal temperatures through the period as both the
GFS and ECMWF are forecasting 850mb temperatures between 10-15C.
Clouds and rain chances will limit diurnal range in temperatures.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1242 PM CDT Sat May 7 2016

A cold front will sag S into the area this aftn and continue to
drift S thru the night ending up S of I-70 by Sun mrng. Batch of
SHRAs/TSTMs dropping SE out of wrn/sthrn IA this mrng will
continue to slide along the front into NE MO/W Cntrl Il this
aftn...potentially impacting the KUIN terminal between 19-20Z.
Activity should continue to push SE and intensify. The wrn edge of
this activity may clip some of the STL metro sites after 21Z.
Addtnl SHRAs/TSTMs may percolate thru the night and have VCSH to
cover that threat due to uncertainties about timing...placement
and coverage. The bndry begins lifting back N tomorrow...current
thinkning is that it should be N of I-70 before aftn convection
begins to initiate.

Specifics for KSTL:

Precip may impact the terminal late this aftn as a cluster of
SHRAs/TSTMs passes to the NE of the terminal. If the terminal is
impacted by a stronger core...then conditions could drop to IFR in
heavy rain. Otherwise expect VFR conditions with scttrd SHRAs
thru the night assoc with a cold front moving S of the terminal.
This bndry is fcst to lift back N thru the terminal tomorrow...
temporarily ending the precip threat.

2%

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 7, 4:18 AM CST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
518 AM CDT SAT MAY 7 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081030-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
518 AM CDT SAT MAY 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING
ACROSS NORTHEAST MISSOURI INTO WEST CENTRAL AND SOUTH CENTRAL
ILLINOIS. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND POSSIBLY
LARGE HAIL.

THERE IS A HEIGHTENED FIRE DANGER FOR A SMALL PART OF SOUTHEAST
MISSOURI THIS AFTERNOON BECAUSE OF LOW RELATIVE HUMIDITY...
SUSTAINED WINDS UP TO 12 MPH AND DRY FUELS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE LIKELY MONDAY AND MONDAY NIGHT. SOME OF THESE
STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

BRITT

In the hours before

Local storm report, May 7, 1:52 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
252 PM CDT SAT MAY 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND GST     3 WNW HANNIBAL          39.72N  91.44W
05/07/2016  M43 MPH          MARION             MO   AWOS

&&

TILLY

The radar

The St Louis radar (KLSX), 130 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
May 7, 1:52 PM CST
Where
Marion County, 2.07 mi NW of Hannibal to Hannibal
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.719, -91.410

Thunderstorm winds blew down several large tree limbs and power lines around town.

Thunderstorm Wind, Lincoln

When
May 7, 2:55 PM CST
Where
Lincoln County, Elsberry to 1.22 mi ESE of Elsberry
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.170, -90.800

Thunderstorm winds blew down several power lines around town.

Thunderstorm Wind, St. Charles

When
May 7, 3:16 PM CST to 3:31 PM CST
Where
St. Charles County, 3.67 mi NNE of Orchard Farm to 0.6 mi SE of Portage Des Sioux
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.931, -90.430

Thunderstorm winds blew down a couple of trees in Portage Des Sioux. Also, a barn under construction sustained major damage.

Thunderstorm Wind, St. Charles

When
May 7, 3:40 PM CST
Where
St. Charles County, 1.9 mi NNW of Harvester to 1.64 mi N of Harvester
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.775, -90.594

Thunderstorm winds blew down several large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644800, 644802, 644842, 644864.